Take the 2-minute tour ×
Biology Stack Exchange is a question and answer site for biology researchers, academics, and students. It's 100% free, no registration required.

I've heard that the aplication of Monovin A in the hair would allow it to grow faster. Monovin A seems to be only A vitamin, according to the first website.

Could the application of A vitamin in the hair make it grow?

I'm thinking it's not very probable that applying it to the hair and the scalp would affect the hair growth. References will also be useful.

share|improve this question
    
They have a lot of hair growth questions over at skeptics but not this one. –  rwst Aug 9 '12 at 6:55
    
I've thought about asking this on Skeptics, But I believed here would be a more adequate place. –  Vladimir Putin Aug 10 '12 at 20:14

1 Answer 1

up vote 5 down vote accepted

As to the subject line, yes, lipid substances or any non-polar small molecule will enter the skin cells and the body below. The reason is because cell membranes simply consist of fatty substance that behaves like a solvent for other lipids.

As to the specific question about this product, Monovin A. This is a veterinary product and the producer, Laboratórios Bravet, intends it to be injected into animals in case of a vitamin A deficiency. The main ingredients is a retinol ester in the amount of 2,000,000 IU (which usually means retinol equivalents in this respect).[1]

Indeed, retinol is a lipid and long-chain esters like retinol esters are non-polar, too, and can readily be de-esterified by esterases, making vitamin A (=retinol, retinal, retinyl palmitate, retinoic acid) immediately available to the surrounding cells and, via transport in the blood stream, to the liver, which is the body's store for it. Daily doses of 25,000 IU are known to be toxic when administered over a long time. Doses of 50,000 IU can be dangerous over weeks. In general, it appears that single high doses are better tolerated than long over-exposure.[2][3] So, do the math and dilute the stuff such that you get at most one hundredth of an ampoule, else...

Now the effects. Indeed, hair loss is one of the symptoms of heavy vitamin A-deficiency, and logically, that symptom can be cured with vitamin A. That does not mean that more results in more. While retinoids are important therapeutic agents for the management of many skin diseases, notably acne vulgaris, psoriasis, ichthyosis, and palmoplantar keratoderma, there exists something like retinoid-induced effluvium which is a side effect of such medication with tretinoin (ATRA).

Retinoid-induced hair loss (telogen effluvium) is among the most frequent and psychologically most distressing adverse effects of retinoid therapy, which results in premature termination of a clinically desired and often highly effective systemic therapy with retinoids.[4]

Since ATRA is readily produced from retinal, its concentration would be expected to be up, even if the original stuff was retinyl ester. In summary, I would expect no effect, or even hair loss, for you don't simply put such potent stuff on your head and elsewhere, and have no reaction from the body.

[1] http://www.bravet.com.br/pr-ceg-monovina.asp

[2] Vitamin A: Toxicity from Supplements In: Medical Sciences Bulletin 1995; Pharmaceutical Information Associates, Ltd.

[3] Hartmann S, Brørs O, Bock J, et al.: Exposure to retinyl esters, retinol, and retinoic acids in non-pregnant women following increasing single and repeated oral doses of vitamin A. In: Ann. Nutr. Metab.. 49, Nr. 3, 2005, p. 155–64. doi:10.1159/000086879. PMID 16006784

[4] K. Foitzik, T. Spexard u. a.: Towards dissecting the pathogenesis of retinoid-induced hair loss: all-trans retinoic acid induces premature hair follicle regression (catagen) by upregulation of transforming growth factor-beta2 in the dermal papilla. In: The Journal of investigative dermatology. Vol. 124, Nr 6, June 2005, p. 1119–1126. DOI:10.1111/j.0022-202X.2005.23686.x. PMID 15955085.

share|improve this answer
    
Great answer! I'm amazed that you posted some references. +1 –  Vladimir Putin Aug 10 '12 at 20:14

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.